Forums Home

Lived Experience Forum

Acceptance, connection, support. Share the journey.

Safe, anonymous discussion for people living with mental illness, moderated 24/7 by mental health professionals.

Read the community guidelines
cancel
Showing results for 
Search instead for 
Did you mean: 

Something’s not right

New Contributor

Medication and weight

I’ve been on medication for my bipolar for 10 years - all my adult life. Since starting my medication my weight has slowing increased and increased and I’m now at my heaviest. My husband and I are trying for a baby and i know loosing some weight might help fertility.

I’m so frustrated at my medical management. I’ve tried to tell my GP and psychiatrist for years that I feel like there is some underlying reason why I am having issues with my weight. They just keep linking my mood to my eating and my eating to my mood. I’ve tried everything apart from surgery to get the weight off and nothing helps. I’ve been doing some research about antipsychotic/antidepressants and metabolic syndromes/insulin resistance and I’m wondering if anyone else can shed some like on the subject/experience?

11 REPLIES 11

Re: Medication and weight

@Annie_7  Hi Annie_7  and welcome to the forums yes this subject is close to the pea's heart. I have schizoaffective disorder and yes have put on heaps of weight since I have been on the medication. But what can you do be off the meds and go insane .... the fact is it is the meds and my pdoc agrees but some meds are worse than others. Best advice I can give is to eat healthy exercise where possible and go for trying for a baby. You need your meds there simply is no easy way around this unfortunately as others will say. Good luck with starting your family. greenpeax

Re: Medication and weight

Hello @greenpea , you are so wise and kind Smiley Happy

 

Hi @Annie_7 , Welcome to the forums.  I hope some people can contrbute to this.  My own weight gain has been rapid over the last 12-14 months now.  I am slowly being weened off my meds, but, its taking forever and i fear its going to take me years to recover and feel like I did before all this happened to Me.  If ever.  Part of the issue for Me is my age as I'm no spring chicken.  I worry about how long my brain and body willl take to expel everything I've been forced to put in.

The only thing I can suggest that I've heard is looking at alternative medications, but, even with that I think it's going to take a lot of hard work and diligence on your part.  I've got advice from pshychologist and dietician and theres no easy or quick fixes.  Diet and exercise is critical, but, even with doing that right, it feels like a big uphill battle to make an impact.

 

I hope that you can and are able to have a baby.  As they say, where theres a will theres a way.  Wishing you all the best Smiley Happy

Re: Medication and weight

@Gazza75  Hi Gazza75 and thank you Smiley Very Happyxx

Re: Medication and weight

Your most welcome @greenpea , i have the habit of being very understated about most things Smiley Happy

Re: Medication and weight

@Gazza75  Me too Gazza75 sometimes it works in my favour other times it gets the pea into lots of trouble lol!xx

Re: Medication and weight

Hey @Annie_7

I'm Tortoiseshell, one of the moderators. Welcome to the forums, I hope you find it really supportive! That sounds really frustrating having this slow weight gain over the years, and having it be linked to a behaviour when you feel strongly there may be an underlying issue. It's great you've come onto the forums to ask this Smiley Happy

 

This is a great thread as so many people struggle with weight gain on mental health medications. Just a reminder to everyone that mention of specific weights or weight goals (i.e. in kgs or another measurement) are not suitable for the forums as they might be really triggering to anyone reading the forums who has an eating disorder or is in recovery from one. Discussing weight loss/gain generally as you have been doing, without specific weight mentioned, is completely okay. 

 

Take care,

Tortoiseshell 

 

 

Re: Medication and weight

Welcome @Annie_7, gaining weight sounds incredibly frustrating, especially when you've tried to highlight it with your medical team. Have you been able to connect with a dietician or a nutritionalist in your journey?

Highlighted

Re: Medication and weight

I need medication to help my mental health but then it adds lots of weight.--- mr shaz is the same @BlueBay , @Annie_7 , @Ali11 , @greenpea , @Gazza75 

his cholesterol has gone up too

Re: Medication and weight

It sounds like it is quite common @BlueBay, @Shaz51 & @Annie_7

For urgent assistance, call: